Aa
Aa
A
A
A
Close
Avatar universal

Medication Switch - Heart racing, palpitations

Hi! I have been taking Paxil for 20 years. I have recently been struggling w/ more intense anxiety and depression and irritability. I am switching from Paxil to Cymbalta, and am down from 30 mg of Paxil to 5 mg, and then up to 60 mg of Cymbalta. I feel like I am having a racing heart/palpitations. I am not sure if it's anxiety, Paxil withdrawal, side effects from Cymbalta, or there is something wrong with my heart. Has anyone switched from Paxil to Cymbalta (weaning off/increasing at same time.) If so, did you have any issues? Thank you so much!
2 Responses
Avatar universal
I didn't and I wouldn't, my psychiatrist would never approve of that move, but I can tell you since I've been on meds for many years and was on Paxil for many years that it were me, and it isn't, I wouldn't do it this way.  You get to do it any way you want, but if this is the way your psychiatrist does it, you don't have to do it that way, you can offer an alternative.  So here's the problem.  Paxil is one of the most difficult of all medications to stop taking for the most people.  It packs quite a withdrawal punch for most users.  Cymbalta is no picnic either, but it seems that Effexor and Paxil, for whatever reasons, are the two that the most people have the hardest time stopping without major side effects.  So it could be that.  Unfortunately, you can't know because when you start a new med while tapering off of your former drug, you are are on two drugs at the same time and also possibly undergoing withdrawal symptoms.  Paxil can take a long time to safely taper off of.  The minimum recommended taper, and this means by researchers, not what psychiatrists actually do, is 6 weeks.  But with any med that affects brain neurotransmitters, the taper should be as long as the individual needs it to be, not one set by the doctor for everyone they treat.  I would, and again I'm not you, complete my taper off of Paxil and make sure it goes well for a few weeks before I started a new med.  That way you know whether what you're suffering is withdrawal or side effects of the new med.  (Although, when you do it that way or any other way, it could also be your original illness manifesting itself because the drug controlling the symptoms has been taken away.  You can tell by whether the symptoms are the same as those that drove you to start the med in the first place or are different in nature; the latter indicates withdrawal).  But here's the kicker:  Cymbalta is a stimulating antidepressant because it not only targets serotonin but also norepinephrine, or noradrenaline by another name, and the latter is as you can tell by the name very stimulating.  This can be helpful for depressed people but not so helpful for those with an anxiety problem.  So yes, it can be Paxil withdrawal and it can be side effects of Cymbalta and is why many psychiatrists, including mine, don't use that class of meds for anxiety unless there's nothing else to try.  You don't say how long you've been taking Cymbalta or for how long, because if it's been awhile then you have tapering problems with that one as well, but if it has only been a very short time and you're still on a very small dose of Cymbalta, one easy way to find out is to stop the Cymbalta and see if the problem goes away.  That doesn't mean it won't help you in time, but it will answer this one question, and then you can complete your Paxil taper and then try the Cymbalta free and clear and know exactly what it feel like to be on it and if it's the drug for you.  The only other option is to go on as designed and hope it's a start-up side effect only that goes away with time and starts to work for you, which is possible.  Hope for the best, it makes it a lot more likely to happen, just do this stuff as safely as possible.  Peace.  
5 Comments
Hi. I took Prozac for 6 weeks (20mg) and it made my anxiety a lot worse, so my doc direct switched me to Paxil (10mg) for 10 days now. Do you know how long it will take to start working. Also, he prescribed me well butrin, but I m scared to take it.
I can't tell you what to take.  It's a process of trial and error.  Paxil tends to be a more sedating drug while Prozac is more on the stimulating side, but Cymbalta is intentionally stimulating and so is wellbutrin, which is the most stimulating antidepressant out there.  I don't know why if you've only been on it for 10 days why you would also be prescribed wellbutrin, I can only say, if it were me, no, I wouldn't take both at the same time.  If your problem is depression, that's one thing.  If it's anxiety, that's a whole other kettle of fish.  You don't say what you're being treated for, so again, I can't say.  If it were me, would I try Paxil?  Only if you tried everything else and it didn't work.  I would save Paxil and Effexor for last due to the problems most people have getting off of them.  On the other hand, both are used a lot because they do work for a lot of people, but perhaps are just stronger in effect on neurotransmitters than other meds.  Don't know.  I can tell you how it usually goes if you have a psychiatrist and not a general doc -- Prozac first, because it's the easiest to stop taking.  Lexapro after that, because of a reputation for also being easier to stop for most people than other meds.  Zoloft seems to work for the most people.  So it just depends on what you're being treated for and what you've tried so far.  It takes most people 4-6 weeks for a drug to work, but side effects can start right away.  Peace.
Thank you. So, even though I was on Prozac for 6 weeks the Paxil will still take 4-6 weeks? My issues are with anxiety.
Well, here's the thing.  Different people have different results because brains are different and nobody understands the brain.  It's all trial and error.  Even though Prozac and Paxil are in the same class of drugs and both affect how the brain uses and evacuates serotonin, they don't work exactly the same.  If they did, the FDA wouldn't have given both a patent all those years ago.  And also note that when one takes one of these meds you have to taper off it as slowly as you need to in order to make sure you don't suffer severe withdrawal when you stop, so you're usually not taking both at the same time.  Now, I know a lot of docs short cut this process so they don't have to see patients as often so they can see more patients by building up on one drug while tapering you off the other, and some still don't use caution at all and don't understand these drugs at all and don't use tapers.  But the fact you were on one drug that affects serotonin has nothing to do with how the next drug will affect you.  You could take Paxil and have absolutely nothing at all happen.  You'll only find out by taking it.  Proper dosing also tapers one up slowly not only upon stopping one of these meds but also upon starting one, to minimize side effects and therefore it should take awhile before you're even at a therapeutic dose, assuming you have a good psychiatrist and not a bad one.  So yeah, it will take awhile under any circumstances for most people.  But there are also people who notice a benefit much more quickly, so everything you will hear and read about medication is a generalization and may not apply to you.
Thank you. I appreciate the feedback.
15695260 tn?1549593113
Thanks for the question.  The issue is that everyone is individual.  Someone's bad experience doesn't always translate to yours and someone's good experience may not either.  Psychiatrists are pretty good at adjusting up and down to help combat the situations that arise during tapering and changing meds. But certainly not perfect. It's my understanding that med adjustments all come with a period of probable discomfort. If your doctor is being made aware of this increased agitation and anxiety, they may add something to the cymbalta to help that especially during this phase.  This is helpful for a lot of people.  'gets them through' and then as you become stabilized on the cymbalta, the other med may not be needed. Or it may.  Co-administration of drugs seems to be what most psychiatrists do these days.  Make your prescribing doctor very aware of what is going on and what you are experiencing.  We wish you the best. https://www.drugs.com/cymbalta.html
2 Comments
Thank you so much!
I would only say that my experience is that doctors really don't know that much about the drugs they prescribe, which makes sense given the companies that have the patents to them aren't talking since they would lose their proprietary edge if they did.  This isn't probably the best way to run a health care system, but it is how we do it in the US.  If you don't speak up, psychiatrists won't ask.  They will do what they do with everyone else, and you really do want to be treated as you, not as me.  And adding a 3d drug to the mix as a salve to the 2 you're now on means 3 drugs to worry about.  I still suggest it's just more logical to do one at a time, and you only add to a drug that is working, not to one that isn't.  Do raise your concerns with your doc, and ask why it's being done the way it's being done.  Docs will answer these questions.  Peace.
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?